Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 37, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 21, 2021, 4:21 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2021, 4:21 PM EDT (20:21 UTC)
- Expired
- Apr 21, 2021, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1856 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WHUS52 KKEY 212021
SMWKEY
GMZ055-075-212115-
/O.NEW.KKEY.MA.W.0037.210421T2021Z-210421T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
421 PM EDT Wed Apr 21 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
Tortugas out 60 nm...
* Until 515 PM EDT.
* At 420 PM EDT, a strong thunderstorm was located 19 nm southeast of
Tortugas Ecological Reserve South, moving east at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water, stay low or go below.
&&
LAT...LON 2398 8299 2433 8298 2441 8253 2401 8247
TIME...MOT...LOC 2020Z 262DEG 16KT 2419 8288
HAIL...0.00IN
WIND...>34KTS
$$
LIW2 follow-up statements
277
FZUS72 KKEY 212051
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
451 PM EDT Wed Apr 21 2021
GMZ055-075-212115-
/O.CON.KKEY.MA.W.0037.000000T0000Z-210421T2115Z/
451 PM EDT Wed Apr 21 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...
For the following areas...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...
At 450 PM EDT, a strong thunderstorm was located 21 nm southwest of
Twenty-Eight Foot Shoal Light, moving east at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
The strong thunderstorm will remain over mainly open waters.
LAT...LON 2399 8280 2435 8289 2441 8253 2401 8247
TIME...MOT...LOC 2050Z 262DEG 16KT 2421 8273
HAIL...0.00IN
WIND...>34KTS
$$
LIW769 FZUS72 KKEY 212105 MWSKEY Marine Weather Statement National Weather Service Key West FL 505 PM EDT Wed Apr 21 2021 GMZ055-075-212115- /O.EXP.KKEY.MA.W.0037.000000T0000Z-210421T2115Z/ 505 PM EDT Wed Apr 21 2021 ...THE SPECIAL MARINE WARNING WILL EXPIRE AT 515 PM EDT... The affected areas were... Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas out 60 nm... The thunderstorm has weakened. LAT...LON 2399 8280 2435 8289 2441 8253 2401 8247 TIME...MOT...LOC 2105Z 262DEG 16KT 2421 8268 $$ LIW
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 21, 3:45 PM EDT, 36 minutes earlier.
Area forecast discussion, Apr 21, 3:45 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Key West FL 345 PM EDT Wed Apr 21 2021 .DISCUSSION... Currently - An old frontal boundary continues to sink southeastwards towards the Keys this afternoon as high pressure builds southwards through the Gulf of Mexico. Shower and thunderstorm activity both in and around the Keys and just ahead of the front have diminished somewhat through the afternoon, particularly upstream of the Florida Keys. However, our region remains in a moist confluent zone with little inhibition and and a high PWAT. Meanwhile, the weak western flank of the Atlantic ridge extends across Cuba. This is producing light winds around the Keys, arcing from southwest in the Upper Keys to northwest to north in the Lower Keys. Skies remain mostly cloudy due to both debris cirrus streaming eastwards and stratocumulus. This cloud cover has been sufficient to hold down day time temperature rises and are now broadly in the lower 80s. Forecast - The old frontal boundary will push through the Keys early this evening. This along with possible cloud line development along the island chain, in addition to the lack of inhibition, ample CAPE, and moist confluent lower level flow should allow for a chance of showers and possibly a few thunderstorms to develop. Will maintain low chance pops for this evening. In wake of the front, winds will clock northwest to north and strengthen some as dew points begin to drop towards 70, then into the upper 60s, and rain chances will diminish. Expect overnight lows to range in the lower 70s. North winds will surge some overnight as high pressure begins to exert control over our area. This late season front is fairly weak, and while it will bring with it slight cooling back to near normal, day time heating over Florida will result in a near collapse of winds on Thursday. This lull will be short lived as the high pressure system will side off the Atlantic coast Thursday night. This will turn our winds northeasterly accompanied by an evening surge. Heading into the weekend, winds will continue to veer and strengthen as the high moves out into the Atlantic and a new southern stream trough/low complex begins to swing through the south. Temperatures and dew points will gradually climb to a few degrees above normal as the wind field evolves. Will maintain slight chance pops through the mid range and extended as there will be ample flux and boundary layer moisture for low topped showers. && .MARINE... A weak cold front will push through Keys waters this evening. Light winds will shift northwest then north an strengthen moderately tonight. Scattered showers and a few thunderstorms will be possible in association with the front. Thereafter a high pressure system will steadily migrate towards the coast and begin spreading into the Atlantic late Thursday. As a result moderate to fresh breezes will gradually veer northeast then southeast by this weekend. Expect a substantial lull tomorrow due to day time heating over the peninsula. Cautions may be required and an Advisory cannot be ruled out. && .AVIATION... Scattered showers and perhaps a few thunderstorms associated with a frontal passage will pass through the EYW and MTH island terminals between 20z and 00z this evening. Bouts of MVFR ceilings and MVFR or IFR visibilities are possible during that time period. Behind the front, winds will shift to the northwest to north through 12z, and then gradually to the north to northeast through the remainder of the TAF period, sustained at 8 to 12 knots. Bouts of MVFR stratocu ceilings are also possible following the frontal passage through at least sunrise. && .PRELIMINARY POINT TEMPS/POPS... Key West 73 81 76 83 / 30 10 10 10 Marathon 72 82 76 86 / 30 10 10 10 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...11 Aviation/Nowcasts....BT Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 21, 4:31 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 431 AM EDT Wed Apr 21 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-220845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 431 AM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A few thunderstorms are possible along the Florida Keys and the adjacent coastal waters. The primary thunderstorm hazard will be cloud to surface lightning strikes. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 21, 1:56 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
156 PM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM WATER SPOUT 2 S CHANNEL 5 BRIDGE 24.81N 80.77W
04/21/2021 GMZ043 FL PUBLIC
MULTIPLE WATERSPOUTS WERE OBSERVED BY A LOCAL RESIDENT
JUST OFF THE SOUTHEASTERN COAST OF LAYTON, FL AT 1158 AM
EDT. ONE OF THEM HAD A VISIBLE SPRAY RING WHILE THE OTHER
TWO HAD FUNNELS BUT WERE NOT OBSERVED AT GROUND LEVEL.
&&
JAMThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:48 PM EDT | Special Marine Warning | KEY | 40 min | |
| Apr 21, 3:27 PM EDT | Special Marine Warning | KEY | 63 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.